Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 9, 2022, 8:25 PM EDT for Dare County, North Carolina. It took effect at Jun 10, 2022, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2022, 8:25 PM EDT (00:25 UTC)
- In effect from
- Jun 10, 2022, 4:00 AM EDT
- Expired
- Jun 10, 2022, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
665 WHUS42 KMHX 100025 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 825 PM EDT Thu Jun 9 2022 NCZ205-101230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-220610T0000Z/ /O.NEW.KMHX.BH.S.0022.220610T1200Z-220611T0000Z/ Hatteras Island- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:00 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-100130- /O.EXP.KMHX.BH.S.0021.000000T0000Z-220610T0000Z/ East Carteret-Ocracoke Island- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ NCZ203-101230- /O.NEW.KMHX.BH.S.0022.220610T1200Z-220611T0000Z/ Northern Outer Banks- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:00 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
271 WHUS42 KMHX 100800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Fri Jun 10 2022 NCZ203-205-102000- /O.EXT.KMHX.BH.S.0022.220610T0800Z-220611T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Fri Jun 10 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1030 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 6:53 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 9, 6:53 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
653 PM EDT Thu Jun 9 2022
.SYNOPSIS...
A slow moving cold front will through the area tonight, and
stall offshore Friday, as high pressure briefly moves in. A
stronger area of low pressure and cold front will move through
on Saturday followed by a building ridge of high pressure
through the middle of next week.
&&
.NEAR TERM /TONIGHT/...
As of 655 PM Thu...Latest radar imagery shows widely scattered
showers and thunderstorms ongoing early this evening, mainly
concentrated along the southern coast. Main threat will be
locally heavy downpours as PW values reach around 2". Adjusted
pops based on cams and radar trends. Isolated to widely
scattered convection will continue this evening as the front
pushes offshore. There will still be a threat for a few stronger
storms as moderate instability lingers across the coast, though
threat seems to be diminishing. Thereafter, conditions will dry
out with clouds thinning across the northern half of the
forecast area. Expect lows to reach the upper 60s to low 70s.
&&
.SHORT TERM /FRIDAY/...
As of 315 PM Thurs...The cold front will continue to sink
slowly south tomorrow before stalling, while high pressure
pushes in behind it from the north. This will bring a refreshing
change as lower humidity temporarily moves into the area, and
near normal afternoon highs in the mid to upper 80s. Slightly
cooler conditions will exist across the Outer Banks due to
onshore flow. Expect mostly dry conditions, though a few widely
scattered showers could form just inland from the coast along
the sea breeze during peak heating.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 PM Thu...A stronger area of low pressure and cool
front still appears likely to impact the region for the first
half of the weekend, before a return to dry and above average
temperatures to kick off next week.
Saturday...The strongest shortwave of the week will dig towards
the mid-Atlantic on Saturday, spurring cyclogenesis acrs the
region as the area is under the rrq of advancing jet streak.
Cont to follow closely to the ECM, as the EPS mean has remained
remarkably consistent over the past several runs, remaining
insistent on low development over the Carolinas. There is still
time to sort out the details, but ensemble guidance continues
to point to the best chance of rain over the long term on
Saturday as PWATs jump north of 1.75" inches ahead of the low.
Severe potential is appearing more likely, as aforementioned jet
max provides bulk shear vals of over ~40kt, and with hts
falling TD's well into the 60s to around 70, fairly robust
instability parameters.
Sunday through Wednesday...High pressure builds in behind the
low on Sunday, with the Bermuda high extending back westward
over the Carolinas early next week as upper level ridging
amplifies over the eastern CONUS next week. In fact, 500MB hts
soar to around 594 dams through mid week centered on the OH/TN
Valleys. This should keep any convective chcs low and
temperatures hot with highs well into the 90s and a potential
return to triple- digit heat indices.
There is a potential that weak back door cool fronts may enter
the ern parts of the region Tue or Wed as shortwave energy
dives sewrd through the Mid Atlantic states. Should this occur,
some breaks from the building heat and better convection chances
may enter the equation, but for not retained only a silent 20%
pop for the mid week period for the sea breeze zone away from
the coast.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Friday Afternoon/...
As of 655 PM Thu...VFR conditions are expected through the TAF
period, through isolated showers/storms this evening ahead of
an approaching cold front may bring brief restrictions. slow
moving and weak cold front moves through the area. Skies will
clear through the morning hours Fri with VFR conditions
continuing.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thu...VFR conditions will prevail Friday night,
before deteriorating on Saturday as low pressure develops over
the area and sct to numerous thundershowers develop with
periodic drops to sub-VFR conditions. System exits by Sunday
with predominantly VFR conditions returning and remaining
through early next week.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 655 PM Thu...Latest obs show moderate SW winds 10-20 kt
with seas 2-4 ft, locally up to 5 ft across the outer central
and southern waters. Small craft conditions will develop behind
a cold front late tonight for the central coastal waters and
Pamlico Sound, and last through most of the day tomorrow.
Ahead of this cold front winds this evening and tonight will
continue out of the SW at 15-20 kts with a few gusts to 25 kts
possible. Then as the front moves through the waters overnight
winds will turn to the NE at 20-25 kts with gusts to 30 kts over
the central waters and the Pamlico Sound. Winds then slowly
subside tomorrow to 10-15 kts. Seas will be 3-5 ft through the
period for the waters outside of the central waters where seas
will rise to 4-6 ft early tomorrow morning.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thu...Low pres will develop and bring sct to
numerous thundershowers on Sat into Sat evening, though with
proximity of the low near or over the waters, SCA conditions not
expected attm with most models indicating sub 20kt winds.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
204-205.
MARINE...Small Craft Advisory from 3 AM to 9 AM EDT Friday for AMZ135-
156.
Small Craft Advisory from 3 AM to 5 PM EDT Friday for AMZ152-
154.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/SGK
SHORT TERM...SGK
LONG TERM...TL
AVIATION...CQD/TL/SGK
MARINE...CQD/TL/SGKHazardous weather outlook, Jun 9, 4:10 AM EDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 410 AM EDT Thu Jun 9 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-203-100815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 410 AM EDT Thu Jun 9 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to occur this afternoon. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will develop on Saturday. Some of the storms may become severe with damaging winds and large hail. Torrential downpours with minor flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-100815- West Carteret-Coastal Onslow- 410 AM EDT Thu Jun 9 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered thunderstorms are expected to occur this afternoon. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will develop on Saturday. Some of the storms may become severe. Torrential downpours with minor flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-100815- Hatteras Island- 410 AM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING south of Cape Hatteras... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING north of Cape Hatteras... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will develop on Saturday. Some of the storms may become severe. Torrential downpours with minor flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-100815- Ocracoke Island- 410 AM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will develop on Saturday. Some of the storms may become severe. Torrential downpours with minor flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-100815- East Carteret- 410 AM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING north of Cape Lookout... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING south of Cape Lookout... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered thunderstorms are expected to occur this afternoon. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will develop on Saturday. Some of the storms may become severe. Torrential downpours with minor flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 3:03 PM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
303 PM EDT Thu Jun 9 2022
NCZ090-091945-
Duplin NC-
303 PM EDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southwestern Duplin
County through 345 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wallace, Warsaw, Rose Hill, Kenansville, Magnolia, Greenevers and
Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3506 7816 3496 7780 3472 7793
3472 7797 3483 7817
TIME...MOT...LOC 1902Z 294DEG 16KT 3497 7819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
26Special weather statement, Jun 9, 3:34 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
334 PM EDT Thu Jun 9 2022
NCZ193-092015-
Northern Craven NC-
334 PM EDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of northern Jones,
eastern Lenoir, northwestern Craven and southern Pitt Counties
through 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Barnwell, or 14 miles east of Kinston, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vanceboro, Fort Barnwell, Jasper, Tuscarora, Dover and Cove City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 7747 3525 7743 3527 7743 3529 7745
3531 7744 3531 7743 3533 7743 3534 7740
3533 7738 3533 7735 3535 7733 3531 7707
3509 7719 3512 7728 3523 7747
TIME...MOT...LOC 1932Z 289DEG 15KT 3527 7737
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
41Special weather statement, Jun 9, 3:54 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
354 PM EDT Thu Jun 9 2022
NCZ090-092030-
Duplin NC-
354 PM EDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southwestern Duplin
County through 430 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Rose Hill, or 8 miles southwest of Warsaw, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wallace, Warsaw, Rose Hill, Kenansville, Harrells, Magnolia and
Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3504 7815 3506 7816 3500 7789
3473 7801 3473 7803 3472 7811 3471 7813
3474 7820
TIME...MOT...LOC 1953Z 289DEG 17KT 3489 7815
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
41The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 9, 10:40 PM EDT | Special Weather Statement | MHX | Craven | 35 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.